Background and Objectives Transient radiating back and leg pain defined as pain or dysesthesias in the buttocks, thighs, or calves within 24 to 48 hours after recovery from spinal anesthesia has been described with the use of 2% and 5% lidocaine. These symptoms have also been associated with other local anesthetics such as bupivacaine and tetracaine, although with a much lower incidence. A recent case report and prospective study have described transient radiating back and leg pain occurring following spinal anesthesia with 4% mepivacaine.
Methods We describe a case of transient radiating back and leg pain following spinal anesthesia with 1.5% mepivacaine in a patient with unrecognized spinal stenosis who had had repeated episodes of transient radiating back and leg pain associated with lidocaine spinals.
Results Spinal anesthesia with 1.5% mepivacaine was associated with transient radiating back and leg pain, which was similar in quality and duration to prior episodes following spinal anesthesia with lidocaine.
Conclusions Transient radiating back and leg pain may occur with lower concentrations (1.5%) of mepivacaine, as it does with lidocaine. The relationship between transient radiating back and leg pain and spinal stenosis is also discussed.
- transient radiating back and leg pain
- spinal anesthesia
- spinal stenosis
- transient radicular irritation
- local anesthetic toxicity
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.